Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 13, 2013Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2013, 12:40 AM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2013, 12:40 AM MDT (06:40 UTC)
Expired
Jun 13, 2013, 1:15 AM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 81 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS55 KTFX 130640
SVRTFX
MTC013-049-130715-
/O.NEW.KTFX.SV.W.0009.130613T0640Z-130613T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 AM MDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN CASCADE COUNTY IN CENTRAL MONTANA...
  CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 115 AM MDT

* AT 1236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF WOLF CREEK...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE WOLF CREEK.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 226 AND 229.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&


LAT...LON 4708 11221 4694 11177 4671 11211 4682 11231
TIME...MOT...LOC 0640Z 220DEG 23KT 4684 11211

$$
1 follow-up statement
503 
WWUS55 KTFX 130658
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1258 AM MDT THU JUN 13 2013

MTC013-049-130715-
/O.CON.KTFX.SV.W.0009.000000T0000Z-130613T0715Z/
CASCADE MT-LEWIS AND CLARK MT-
1258 AM MDT THU JUN 13 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM MDT
FOR CENTRAL LEWIS AND CLARK AND EXTREME SOUTHWESTERN CASCADE
COUNTIES...

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF WOLF CREEK...OR 22 MILES NORTH OF HELENA...
MOVING NORTHEAST AT 25 MPH.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 226 AND 229.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4708 11221 4694 11177 4671 11211 4682 11231
TIME...MOT...LOC 0658Z 220DEG 23KT 4693 11200

$$

WARANAUSKAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:45 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 10:45 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MDT Wed Jun 12 2013

UPDATED AVIATION SECTION

...UPDATE TO HYDROLOGY SECTION...

.UPDATE...
Showers and a few thunderstorms will continue to move northeast
through central and north central Montana the rest of the evening.
The threat for severe weather appears to be over so the severe
thunderstorm watch has been cancelled. A weather disturbance aloft
will track north near the continental divide after midnight so
have increased the chances of precipitation over the far northwest
zones for that period. Otherwise latest guidance continues to
forecast scattered showers and possibly a few thunderstorms over
the rest of the forecast area after midnight so will continue with
the chance category chances of precipitation. Raised some forecast
lows a few degrees for tonight. Blank

&&

.DISCUSSION...
/ISSUED 600 PM MDT Wed Jun 12 2013/

Tonight through Friday...An unstable airmass with good rotational
shear will fuel strong to severe thunderstorms this afternoon and
evening. Locally heavy rainfall could cause flash flooding in some
locations as well. The risk of severe weather should decrease by
midnight with the main band of precipitation shifting from my
central zones to the northwest overnight. By Thursday morning a
surface cold front will push eastward through my CWA with the best
chance of precipitation shifting along with the frontal boundary.
While some thunderstorms remain possible during this time period
it is anticipated that the best chance of severe weather will
shift into eastern Montana so central and southwest portions of
the state should have a respite from the stronger storms. An upper
level trough associated with the surface cold front moves eastward
over the state Thursday night and Friday. Cool and unsettled
weather conditions will prevail through Friday with scattered
showers and some thunderstorms. With the cooler and less unstable
airmass over the area, once again, strong thunderstorms should not
be a concern. mpj

Friday night through Wednesday...High confidence in the long term
forecast continues. Models remain in excellent pattern agreement
throughout the long term forecast. A broad low pressure trough over
the Pacific Northwest will keep unstable southwest flow over the
region into Friday night. Periods of showers and scattered
thunderstorms look likely across Central Montana during this period.
Precipitation details vary but most of Central Montana looks to have
a fair shot at getting some rain by Friday. The main trough will
lift to the northeast into Southern Canada early Saturday leaving a
nice weekend in its wake. High pressure will build back in from the
southeast Saturday before breaking down ahead of a large low
pressure system approaching the Pacific coast Monday. Expect Monday
and Tuesday to return to somewhat unstable conditions with periods
of showers and thunderstorms possible. The trough looks to move over
the Rockies Wednesday bringing better chances for precipitation to
much of Central Montana. Temperatures warm back up Saturday through
Monday before falling Tuesday in response to the incoming system.
Winds look to remain mostly light with some afternoon breeziness.

&&

.AVIATION...
Updated 0445Z.
Showers and Thunderstorms will diminish over the next few hours from
KGTF to KHVR. Additional showers and possibly a thunderstorms will
redevelop towards morning around KCTB as a cold front and upper
level disturbance pass through the area. Low CIGS and light rain or
drizzle will accompany the front as it pushes through the area
during the morning. This will bring widespread MVFR conditions to
north central Montana. Lower CIGS will also push into the southwest
by late morning, models indicate KHLN and KBZN will remain VFR but
MVFR conditions can not be ruled out. CIGS will improve during the
afternoon with VFR conditions expected by Thursday evening. Langlieb
&&

.HYDROLOGY...
Point flood warnings remain in effect for the Big Sandy Creek near
Havre and Clear Creek near Chinook as water levels, though
generally decreasing, remain above flood stage. Thunderstorm
activity has been generally diminishing this evening. Have
cancelled all flash flood watches as the threat for heavy rain has
diminished. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  63  44  64 /  60  70  30  30
CTB  46  61  42  63 /  60  70  20  30
HLN  50  65  45  64 /  60  60  40  40
BZN  49  70  42  62 /  40  50  50  60
WEY  39  68  35  57 /  50  30  30  40
DLN  48  66  40  61 /  50  60  50  60
HVR  57  70  47  69 /  70  70  40  20
LWT  52  68  44  61 /  60  60  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...LANGLIEB
AVIATION...LANGLIEB

weather.gov/greatfalls
Hazardous weather outlook, Jun 12, 9:48 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
948 PM MDT WED JUN 12 2013

MTZ011-047-140400-
HILL-BLAINE-
948 PM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT MDT.

FLOOD WARNINGS CONTINUE OUT FOR BIG SANDY CREEK AND CLEAR CREEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOOD WARNINGS WILL CONTINUE FOR BIG SANDY CREEK AND CLEAR CREEK.

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE
THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE
SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES
AND RURAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ013-050-051-140400-
CHOUTEAU-JUDITH BASIN-FERGUS-
948 PM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH CONTINUES UNTIL MIDNIGHT MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE
THREAT OF SEVERE WEATHER IS LOW...BUT SOME STORMS MAY PRODUCE
SMALL HAIL AND MODERATE RAINFALL BRINGING FURTHER STREAM RISES
AND RURAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-012-014-015-044>046-048-049-052>055-140400-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
948 PM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THE
REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SECOND ROUND OF THUNDERSTORMS IS EXPECTED ON THURSDAY. THE THREAT
OF SEVERE WEATHER IS LOW BUT SOME STORMS MAY PRODUCE SMALL HAIL
AND MODERATE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 7:37 PM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 NE AUGUSTA            47.57N 112.25W
06/12/2013  E0.70 INCH       TETON              MT   TRAINED SPOTTER

            DIME SIZED HAIL AND BRIEF HEAVY RAIN.

&&

NJL
Special weather statement, Jun 12, 8:04 PM MDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT WED JUN 12 2013

MTZ050-051-130245-
FERGUS MT-JUDITH BASIN MT-
804 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 845 PM MDT...

AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HOBSON...OR 24 MILES
SOUTHEAST OF STANFORD...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS
STORM AND MAY CAUSE SMALL STREAMS AND CREEKS TO RISE RAPIDLY. PLEASE
DO NOT ATTEMPT TO DRIVE ACROSS ROADWAYS COVERED BY WATER.

* LOCATIONS IMPACTED INCLUDE...
   BUFFALO AND GARNEILL...
   HOBSON...
   MOORE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4678 10948 4672 10991 4674 10997 4674 11001
      4683 11018 4713 10976
TIME...MOT...LOC 0203Z 239DEG 22KT 4684 10998

NL
Special weather statement, Jun 12, 8:15 PM MDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
815 PM MDT WED JUN 12 2013

MTZ044-045-130300-
LIBERTY MT-TOOLE MT-
815 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOLE AND CENTRAL LIBERTY
COUNTIES UNTIL 900 PM MDT...

AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LOTHAIR...OR 19 MILES WEST
OF CHESTER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. VERY HEAVY RAIN WILL ALSO ACCOMPANY THIS
STORM AND MAY CAUSE SMALL STREAMS AND CREEKS TO RISE RAPIDLY. PLEASE
DO NOT ATTEMPT TO DRIVE ACROSS ROADWAYS COVERED BY WATER.

* LOCATIONS IMPACTED INCLUDE...
   GALATA...
   LOTHAIR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL MONTANA.

LAT...LON 4874 11138 4859 11090 4832 11128 4841 11151
TIME...MOT...LOC 0215Z 211DEG 21KT 4844 11132

NL
Local storm report, Jun 12, 8:23 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 W HELENA              46.60N 112.04W
06/12/2013  M0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            DIME-SIZED HAIL NEAR CARROL COLLEGE.

&&

MLV
Local storm report, Jun 12, 9:00 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HEAVY RAIN       4 S BRADY               47.98N 111.84W
06/12/2013  M0.92 INCH       TETON              MT   TRAINED SPOTTER

            0.92 INCHES OF RAINFALL BETWEEN AROUND 5 AND 6 PM.

&&

NJL
Local storm report, Jun 12, 9:01 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       4 S BRADY               47.98N 111.84W
06/12/2013  M0.92 INCH       TETON              MT   TRAINED SPOTTER

            0.92 INCHES OF RAINFALL BETWEEN 5 AND 6 PM.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:35 PM MDTSpecial Weather StatementTFXTeton40 min
Jun 12, 6:36 PM MDTSpecial Weather StatementTFXLiberty24 min
Jun 12, 6:41 PM MDTSpecial Weather StatementTFXJudith Basin49 min
Jun 12, 7:05 PM MDTSpecial Weather StatementTFXLiberty25 min
Jun 12, 7:26 PM MDTSpecial Weather StatementTFXWheatland49 min
Jun 12, 7:34 PM MDTSpecial Weather StatementTFXLiberty41 min
Jun 12, 8:04 PM MDTSpecial Weather StatementTFXJudith Basin41 min
Jun 12, 8:15 PM MDTSpecial Weather StatementTFXLiberty45 min
Jun 13, 12:00 AM MDTSevere Thunderstorm WarningTFXLewis and Clark45 min
Jun 13, 1:12 AM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark48 min
Jun 13, 1:55 AM MDTSevere Thunderstorm WarningTFXCascade50 min
Jun 13, 5:30 PM MDTSpecial Weather StatementTFXWheatland15 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.